[COLUMN] Side effects

A caveat to remember when it comes to drugs/medications/vaccines: There is no drug or chemical compound in the entire medical formulary that has no potential side-effects, due to people’s individual tolerance. All drugs, including a most common household pill, aspirin, have side-effects, some mild and not obvious, others clinically apparent. Here are a few samples of valuable, effective, and safe medications and their potential side-effects.

COVID-19 vaccines

All vaccines known not man have potential side-effects, like the vaccines for COVID-19, which could include pain at the site of injection, tiredness, fever, headache, which are temporary. Among those with a history of allergies, there could be mild to severe reaction. These individuals are advised to consult with an allergist prior to getting the vaccine. Comparing the risk for potential side-effects of the vaccines and the risk of death from COVID-19, it is now clinically obvious around the world that deaths from the vaccines are rare while the deaths from COVID-19 are in the millions, 2.6 million plus so far. WARNING: Those who refuse to get the second shot are NOT adequately protected.

They are still in danger since they still have 48 percent risk of getting COVID-19. The second dose provides the added protection up to 95 percent. Since the first shot went well, the second dose would likely be the same. Be wise; be safe.

BP pills and erection

Medications for hypertension (high blood pressure), especially the ones classified as beta blockers, are notorious for their side effect of causing poor erection in men. Fortunately, pills for male erectile dysfunction (ED) are now available, like Viagra, Levitra and Cialis.

Other possible side-effects of BP pills among some people are broncho-constrictive (asthma-like) effect, exacerbation of heart failure, or pains in the leg when walking.

However, these are not very common adverse effects. Taken as directed, BP meds are basically safe and effective, a life-saver.

Statins and muscle pains

Some of the cholesterol lowering drugs called statins can cause myopathy (muscle aches and pains), especially in the lower extremities. Some of them more than others. This is due to rhabdomyolysis (a type of muscle damage), which is an adverse reaction to the enzyme called HMG-CoA reductase inhibitor in the medication. Some people on the statins may experience myopathy earlier than others. When this happens, it is best to consult with your physician, who might discontinue the medication for a while or shift to another anti-cholesterol drug.

Caution on sex pills

The three pills listed above for the treatment of male erectile dysfunction are some of today’s wonder drugs. However, heart patients on vasodilator medications called nitrates (Nitroglycerine, Imdur, Isordil, Nitro-Dur, etc.) must never take Viagra, Levitra or Cialis, because any of these three taken with a nitrate can cause severe drop in blood pressure. The reason is the ED pill and nitrates are both vasodilators and their additive effect of opening all the blood vessels in the body can cause massive fall in the blood pressure and shock. When taken properly as directed by the prescribing physician, the ED pills are effective and safe.

Aspirin, Plavix, and bleeding

Aspirin and Plavix (Clopidogrel) are two of the most valuable medications in cardiology today. They are anti-platelets and thin the blood to prevent blood clots, and minimize the risk of heart attack and/or stroke. However, some persons’ coagulation system might be more sensitive than others, leading to gastrointestinal bleeding from either or both medications, or from anti-arthritis non-steroidal pills. This is a common side-effect to watch for among these patients.

Antidepressants and suicide

Some antidepressant medications have been linked to an increased incidence of suicidal tendencies. Although effective for their proper indication in the medical regimen as a treatment for depression, these drugs appear to increase the suicide rate among some patients taking this type of medication.

Birth control pills and phlebitis

Birth control pills containing estrogen have been known to cause thickening of blood, and inflammation and blood clot formation in the leg veins (phlebitis). Untreated, these blood clots could travel to the lungs and cause serious consequences. These substances have also been suspected to increase the risk of breast cancer in women.

Steroids, wound healing and fracture

Anti-allergic, anti-inflammatory corticosteroids, or steroids for short, are one of the wonder drugs medical science has today, but its use could have the side-effects of osteoporosis, bone fractures and impaired wound healing. Its constant use may also lead to glandular deficiency.

Diuretics and dizziness

Diuretics (water pills) are used in the treatment of high blood pressure and heart failure because they eliminate excess body water and sodium (salt). With reduction in the fluid volume in the system, which will help lower the blood pressure, patients may sometimes feel dizzy.

Is there any GOOD side-effect?

Yes, as exemplified by the “anti-impotence” pills, like Viagra, Cialis, Levitra. The original studies on this drugs were focused on its vasodilator (opening up) effect on the coronary arteries, to prevent heart attack. But the male laboratory mice given the substance developed erection. Since the coronary vasodilator effect was not as great as the “side-effect” of erection, this drug has been officially approved by the US-FDA in April of 1998 as treatment for male erectile dysfunction. And with great efficacy and success too. And then, there is aspirin, originally used for fever, aches and pains. Today, cardiologists around the globe prescribe low-dose (81 mg) aspirin for its mild blood thinner effect (a beneficial side-effect) for heart patients.

Since all medications, without exception, could have potential side-effects, it is very important for patients to discuss in detail with their attending physician about the medications they are on, or drugs they plan to take.

* * *

The main objective of this column is to educate and inspire people live a healthier lifestyle to prevent illnesses and disabilities and achieve a happier and more productive life. Any diagnosis, recommendation or treatment in our article are general medical information and not intended to be applicable or appropriate for anyone. This column is not a substitute for your physician, who knows your condition well and who is your best ally when it comes to your health.

* * *

Philip S. Chua, MD, FACS, FPCS, a Cardiac Surgeon Emeritus based in Northwest Indiana and Las Vegas, Nevada, is an international medical lecturer/author, a Health Public Advocate, and Chairman of the Filipino United Network-USA, a 501(c)3 humanitarian and anti-graft foundation in the United States. Visit our websites: philipSchua.com and FUN8888.com Email: scalpelpen@gmail.com

Dr. Philip S. Chua

Philip S. Chua, MD, FACS, FPCS, Cardiac Surgeon Emeritus in Northwest Indiana and chairman of cardiac surgery from 1997 to 2010 at Cebu Doctors University Hospital, where he holds the title of Physician Emeritus in Surgery, is based in Las Vegas, Nevada. He is a Fellow of the American College of Surgeons, the Philippine College of Surgeons, and the Denton A. Cooley Cardiovascular Surgical Society. He is the chairman of the Filipino United Network – USA, a 501(c)(3) humanitarian foundation in the United States.

1 Comment
  1. The Latest Development for the ED Problem is
    the Award Winning Medically Designed and Registered
    Stays-Hard Device (Just Google)

Leave a Reply

Your email address will not be published.

The Filipino-American Community Newspaper. Your News. Your Community. Your Journal. Since 1991.

Copyright © 1991-2021 Asian Journal Media Group. All Rights Reserved.